Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 140, NWS Pueblo, CO

September 17, 2001Crowley County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 17, 2001, 3:03 PM MDT for Crowley County, Pueblo County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 17, 2001, 3:03 PM MDT (21:03 UTC)
Expired
Sep 17, 2001, 4:00 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Crowley County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 16 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 1:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 434 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
434 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS55 KPUB 172103
SVRPUB
COC025-101-172200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT MON SEP 17 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 400 PM MDT

* AT 303 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AND
  WEATHER SPOTTERS CONFIRMED THE SEVERE THUNDERSTORM 31 MILES
  NORTHWEST OF OLNEY SPRINGS...OR ABOUT 26 MILES NORTHEAST OF
  PUEBLO...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  CROWLEY AROUND 400 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3852 10405 3851 10441 3811 10388 3833 10367

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:55 PM MDT, 8 minutes earlier.

Area forecast discussion, Sep 17, 2:55 PM MDT, 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
255 PM MDT MON SEP 17 2001

...MAIN CONCERNS SEVERE WX POTENTIAL THIS EVENING...

CURRENTLY...STRONG UPPER TROUGH MOVING INTO WESTERN COLORADO...WITH
80+ ULJ MOVING ACROSS SOUTHERN COLORADO/NORTHERN NEW MEXICO BORDER.
LOWERING SURFACE PRESSURES ACROSS NORTHEASTERN NEW MEXICO...IN
RESPONSE TO UPPER TROUGH...HAVE BROUGHT EAST TO NORTHEAST SURFACE
WINDS ACROSS THE THE EASTERN PLAINS...TAPPING INTO RICH LOW LEVEL
MOISTURE. WITH UPPER TROUGH MOVING ACROSS THE AREA...0-6KM SHEARS OF
40 TO 50 KTS ACROSS THE PLAINS THROUGH THE EVENING...AND ABUNDANT
LOW LEVEL MOISTURE...HAVE PROMPTED THE ISSUANCE OF A SEVERE
THUNDERSTORM WATCH ACROSS MUCH OF THE EASTERN PLAINS THIS EVENING.
A FEW SUPERCELL THUNDERSTORMS LOOK POSSIBLE THIS EVENING...WITH
LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS TO 60 MPH THE MAIN
THREAT.

UPPER TROUGH QUICKLY MOVES ACROSS THE AREA TONIGHT...WITH STRONG
SUBSIDENCE TAKING HOLD AREA WIDE BY TUESDAY AFTERNOON...IN COOL
NORTHWEST FLOW ALOFT. COULD SEE A FEW MORNING SHOWERS ACROSS THE
PLAINS AND EASTERN MOUNTAINS...BUT SHOULD SEE GENERALLY PARTLY CLOUDY
SKIES AREA WIDE BY AFTERNOON. WILL SEE COOL TEMPS IN WEAK CAA...
UPPER 60S AND 70S ACROSS THE PLAINS...50S AND 60S MOUNTAINS.

FOR WEDNESDAY THROUGH THURSDAY...SHOULD SEE SEASONABLE WEATHER
RETURNING AREA WIDE WITH NO NOTABLE DISTURBANCES MOVING IN WEAK ZONAL
FLOW ALOFT. AVN/MRF CONTINUES TRENDS OF AFTERNOON SHOWERS ACROSS
THE MOUNTAINS THURSDAY. WITH STEEP LAPSE RATES BEING PROGGED...WILL
KEEP SLIGHT CHANCES FOR AFTERNOON SHOWERS MOUNTAINS IN CURRENT
ZONES...THOUGH MOISTURE WILL BE IN QUESTION.

IN THE EXTENDED...FRIDAY THROUGH MONDAY...LATEST MODELS CONTINUE
MAINLY ZONAL FLOW PATTERN WITH A FEW MINOR...HARD TO TIME
DISTURBANCES MOVING THROUGH THE FLOW. ALSO CONTINUE TO MOVE A
SYSTEM ACROSS THE NORTHERN TIER OF STATES FRIDAY...WITH A WEAK
UPSLOPE SURGE POSSIBLE SATURDAY. AGAIN LOOKS TO STAY NORTH OF AREA
AND WILL WAIT A FORM MORE RUNS TO SEE HOW IT PANS OUT. SO...WILL
KEEP THE EXTENDED DRY ALL AREAS...WITH RATHER SEASONABLE TEMPS
THROUGH MONDAY.

PUB...NONE.

MW

In the hours before

Special weather statement, Sep 17, 11:00 AM MDT, 4 hours 3 minutes before
COZ058>081-171845-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT MON SEP 17 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EARLY EVENING
FOR A FEW SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS
TODAY...

SIMILAR TO THE LAST COUPLE OF DAYS...A FEW SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON
AND EARLY EVENING. THE MAIN FOCUS WILL BE SOUTH AND WEST OF A
LINE...FROM COLORADO SPRINGS TO PUEBLO TO SPRINGFIELD...WITH THE
BEST CHANCES ACROSS LAS ANIMAS COUNTY.

DUE TO MODERATE DYNAMICS AND AN UNSTABLE ATMOSPHERE FORECAST OVER
THE REGION...A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. DUE TO MOIST LOW LEVELS
AND SURFACE WEATHER BOUNDARIES IN THE REGION...AN ISOLATED TORNADO
MAY ALSO OCCUR.

THE BEST CHANCE FOR STORMS TO DEVELOP WILL BE FROM 2 PM TO 8 PM THIS
EVENING.

A UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO TODAY.
THIS SYSTEM WILL CAUSE AN AREA OF SURFACE LOW PRESSURE TO DEVELOP
OVER SOUTHEAST COLORADO TODAY. ABUNDANT MOISTURE ALREADY IN PLACE
WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE TODAY. THE COMBINATION
OF EASTERLY FLOW AT THE SURFACE...WESTERLY FLOW OF 50 TO 60 MPH AT
UPPER LEVELS...AND THE UNSTABLE ATMOSPHERE WILL ALLOW FOR A FEW
ROTATING STORMS TO DEVELOP.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINS ARE
ALSO EXPECTED...MAINLY OVER THE FAR EASTERN COLORADO PLAINS.

THIS WEATHER SYSTEM WILL ALSO BRING SOME SNOW ACROSS THE CENTRAL
MOUNTAINS TONIGHT...ABOVE 10000 FEET.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER UPDATES.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:05 PM MDTSevere Thunderstorm WarningPUBProwers60 min
Sep 17, 4:25 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero65 min
Sep 17, 5:22 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Sep 17, 5:23 PM MDTSevere Thunderstorm WarningPUBBent67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.